Alkem_Online
  • Users Online: 53
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO EDITOR
Year : 2017  |  Volume : 1  |  Issue : 1  |  Page : 50

Divalproate-induced hypertensive crisis: A rare side effect


Department of Psychiatry, Lokmanya Tilak Municipal Medical College, Mumbai, Maharashtra, India

Date of Web Publication19-Jun-2017

Correspondence Address:
Avinash De Sousa
Carmel, 18, St. Francis Road, Off. S.V. Road, Santacruz West, Mumbai - 400 054, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aip.aip_4_17

Rights and Permissions

How to cite this article:
Rupani K, Sonavane S, Shah N, De Sousa A. Divalproate-induced hypertensive crisis: A rare side effect. Ann Indian Psychiatry 2017;1:50

How to cite this URL:
Rupani K, Sonavane S, Shah N, De Sousa A. Divalproate-induced hypertensive crisis: A rare side effect. Ann Indian Psychiatry [serial online] 2017 [cited 2019 Oct 13];1:50. Available from: http://www.anip.co.in/text.asp?2017/1/1/50/208341

Sir,

Divalproex sodium has been used successfully over the years in the management of epilepsy and bipolar disorder with side effects such as raised liver function tests and hyperammonemia,[1] gait imbalances,[2] and congenital disabilities being reported. We report here a case of divalproate-induced hypertensive crisis with just one case report of a similar problem reported previously.[3]

A 45-year-old male patient with bipolar I disorder, off medications for the past 2 years, presented with symptoms of increased energy, decreased sleep, grandiosity, and irritability, suggestive of a manic episode of 6-day duration. He also had hypertension treated with amlodipine 5 mg, but compliance was poor. Considering his manic features, he was started on haloperidol at 10 mg/day in divided doses, trihexyphenidyl 2 mg/day, and divalproex sodium 250 mg twice a day. After 3 days of this dosage, he had minimal improvement in his behavior and was admitted to the ward on the request of relatives for better dosage control and monitoring. In the ward, the dose was increased to divalproex sodium 500 mg twice a day and haloperidol 15 mg/day in divided doses. At the time of admission, his blood pressure (BP) was 150/90 mmHg, for which amlodipine 5 mg was started and BP was regularly monitored. A medical reference was sought, and the physician felt that the raised BP was due to irregular antihypertensive compliance and that regular dosage would normalize the same. Clinical examination revealed no fever and rigidity. His routine laboratory investigations such as blood parameters, electrocardiogram, and chest X-ray were normal. On day 3 of admission, at around 6 p.m., his BP was 190/130 mmHg. Immediately, another dose of amlodipine 5 mg was given, and 30–45 min later, his BP remained unchanged. The patient was asymptomatic and fundoscopy was normal. Renal function test was normal. On monitoring, BP was 170/110 mmHg at 7 pm and reduced to 140/110 mmHg by 9 p.m. All further dosages were withheld as per advice of the internal medicine doctors, and the next morning, his BP was 140/90 mmHg. He was started on tablet telmisartan 40 mg and hydrochlorothiazide 12.5 mg normalizing the BP. After consideration of various factors and evaluation, a diagnosis of divalproex-induced hypertensive crisis was considered. We wanted to rechallenge with divalproex, but a lack of consent from the relatives disallowed us. The patient was started on lithium 300 mg twice a day. His BP was monitored 4 hourly and was 130/80–140/80 mmHg. He responded to lithium with resolution of all manic symptoms and was discharged. He has been following up with no further hypertensive complications and is on telmisartan 40 mg/day. Haloperidol was not restarted at a later stage.

Some patients on divalproex may show cardiovascular side effects such as raised BP and tachycardia, but hypertensive emergencies are rare.[4] It is uncertain whether irregular antihypertensive compliance was a precipitant for the same. A score of +3 was obtained when assessed on Naranjo algorithm for adverse drug effects.[5] This report warns to monitor BP in every patient on divalproex in the light of existing hypertension and multiple psychotropic medications.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Halaby A, Haddad R, Naja WJ. Hyperammonemia induced by interaction of valproate and quetiapine. Curr Drug Saf 2013;8:284-6.  Back to cited text no. 1
    
2.
Gallagher D, Herrmann N. Antiepileptic drugs for the treatment of agitation and aggression in dementia: Do they have a place in therapy? Drugs 2014;74:1747-55.  Back to cited text no. 2
    
3.
Sivananthan M, Mohiuddin S. Valproate induced hypertensive urgency. Case Rep Psychiatry 2016;2016:1458548.  Back to cited text no. 3
    
4.
Jaffe R, Leavitt R, Wind T. QTc prolongation in multiple drug overdose. J Clin Psychopharmacol 2004;24:348-50.  Back to cited text no. 4
    
5.
Belhekar MN, Taur SR, Munshi RP. A study of agreement between the Naranjo algorithm and WHO-UMC criteria for causality assessment of adverse drug reactions. Indian J Pharmacol 2014;46:117-20.  Back to cited text no. 5
[PUBMED]  [Full text]  




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed303    
    Printed57    
    Emailed0    
    PDF Downloaded46    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]